Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 155, NWS New Orleans, LA

June 21, 2008Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 21, 2008, 3:27 PM CDT for Harrison County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2008, 3:27 PM CDT (20:27 UTC)
Expired
Jun 21, 2008, 4:00 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Harrison County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2957 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:06 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 21, 3:06 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 PM CDT SAT JUN 21 2008

.DISCUSSION...
NOT MUCH HAS CHANGED SINCE THE LAST FORECAST PACKAGE...SO THIS
DISCUSSION WILL BE SHORT AND SWEET. ONGOING CONVECTION IS EXPECTED
TO LAST INTO THE FIRST PART OF THIS EVENING...BUT SHOULD DISSIPATE
QUICKLY WITH THE LOSS OF DAYTIME HEATING.

A MID AND UPPER LEVEL DRY LAYER IS EXPECTED TO FILTER INTO THE
NORTHERN PART OF THE FORECAST AREA BY TOMORROW WHICH WILL LIMIT
CONVECTION IN THOSE AREAS. HOWEVER...HAVE KEPT A SLIGHT CHANCE
POPS SINCE A FEW ISOLATED SHOWERS AND THUNDERSTORMS MAY POP UP
WITH FORECAST HIGHS NEAR THE MODEL FORECAST CONVECTIVE
TEMPERATURES OF ABOUT 91. SOUTH OF THE INTERSTATE 10 CORRIDOR...
THERE APPEARS TO BE ENOUGH LINGERING MOISTURE THAT CHANCE POPS
WILL BE JUSTIFIED.

GOING INTO MONDAY...THE UPPER LEVEL HIGH REALLY TAKES HOLD OF THE
REGION CREATING A STRONG SUBSIDENCE INVERSION IN THE MID LEVELS.
THIS WILL LIMIT CONVECTION TO ONLY SLIGHT CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH THE WORK WEEK AND WILL KEEP AFTERNOON
TEMPERATURES ABOUT FIVE DEGREES ABOVE NORMAL IN THE MID 90S MOST
PLACES.

&&

.AVIATION...
SCATTERED CONVECTION MAY IMPACT EACH TAF SITE THROUGH THE AFTERNOON
AND INTO THE EARLY EVENING HOURS. OTHERWISE GENERALLY VFR
CONDITIONS ARE EXPECTED THROUGH SUNDAY MORNING...ALTHOUGH OCCASIONAL
VISIBILITIES IN THE MVFR CATEGORY WILL BE POSSIBLE IN THE 08Z TO 13Z
TIME FRAME AT KBTR...KMCB...AND KGPT.

&&

.MARINE...
FLAT PRESSURE GRADIENT THROUGH THE PERIOD WILL RESULT IN LIGHT...AND
AT TIMES...VARIABLE WINDS ACROSS THE COASTAL WATERS AS WELL AS SEAS
MAINLY AROUND 1 FOOT. BRIEFLY HIGHER WINDS AND SEAS CAN...OF
COURSE...BE EXPECTED IN THE VICINITY OF THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  92  67  93 /  20  20  10  20
BTR  70  92  70  95 /  20  20  10  20
MSY  74  91  75  92 /  20  30  20  20
GPT  71  89  72  90 /  20  30  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

AVIATION/MARINE...11
REST OF DISCUSSION...95/DM
Hazardous weather outlook, Jun 21, 10:50 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1050 AM CDT SAT JUN 21 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-221600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1050 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI LATE THIS MORNING AND PERSIST
INTO THE EARLY EVENING HOURS. MOST OF THE THUNDERSTORM ACTIVITY
SHOULD REMAIN WEAK...BUT A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE. THESE STRONG THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING STRIKES...AND
WIND GUSTS UP TO 50 MPH. THUNDERSTORM ACTIVITY SHOULD DIMINISH LATE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON
SUNDAY...MAINLY SOUTH OF INTERSTATE 10. A FEW STRONG THUNDERSTORMS
WILL BE POSSIBLE IN THE AFTERNOON HOURS. HIGH PRESSURE WILL BUILD
IN ON MONDAY AND REMAIN IN PLACE THROUGH FRIDAY...WITH ONLY A FEW
AFTERNOON THUNDERSTORMS EXPECTED EACH DAY. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 21, 12:33 PM CDT, 2 hours 54 minutes before
MSZ082-211815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1233 PM CDT SAT JUN 21 2008

...THUNDERSTORMS WITH STRONG GUSTY WINDS AFFECTING JACKSON COUNTY...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING ACROSS SOUTHERN JACKSON
COUNTY ALONG INTERSTATE 10. THESE THUNDERSTORMS WERE MOVING EAST
SOUTHEAST AT 20 MPH AND WILL AFFECT AREAS AROUND VANCLEAVE...
PASCAGOULA AND OCEAN SPRINGS THROUGH 115 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS UP TO 45 MPH AND
HEAVY DOWNPOURS OF RAIN WITH THE PASSAGE OF THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jun 21, 1:18 PM CDT, 2 hours 9 minutes before
LAZ037-038-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
118 PM CDT SAT JUN 21 2008

...STRONG THUNDERSTORM WITH GUSTY WINDS MOVING ACROSS ST. HELENA
PARISH...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR GREENSBURG...MOVING EAST
SOUTHEAST AT 20 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS UP TO 45 MPH...AND
HEAVY DOWNPOURS OF RAIN AS THIS STORM AFFECT AREAS AROUND
GREESBURG...MONTPELIER...AMITE AND INDEPENDENCE THROUGH 2 PM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
Special weather statement, Jun 21, 2:13 PM CDT, 1 hour 14 minutes before
LAZ039-MSZ077-212000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
213 PM CDT SAT JUN 21 2008

...STRONG THUNDERSTORM WITH GUSTY WINDS IN EASTERN WASHINGTON PARISH
MOVING INTO PEARL RIVER COUNTY...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR VARNADO. OTHER STRONG
THUNDERSTORMS WERE NEAR PICAYUNE. THE THUNDERSTORMS WERE MOVING TO
THE EAST AT 20 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS UP TO 45 MPH...AND
BRIEF HEAVY DOWNPOURS OF RAIN AS THESE THUNDERSTORMS AFFECT AREAS
AROUND POPLARVILLE...CROSSROADS AND PICAYUNE.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:18 PM CDTSpecial Marine WarningLIX42 min
Jun 21, 3:00 PM CDTSpecial Marine WarningLIX45 min
Jun 21, 3:09 PM CDTSevere Thunderstorm WarningLIXTangipahoa36 min
Jun 21, 4:39 PM CDTSevere Thunderstorm WarningLIXLafourche, Terrebonne51 min
Jun 21, 4:53 PM CDTSpecial Marine WarningLIX67 min
Jun 21, 5:16 PM CDTSpecial Marine WarningLIX44 min
Jun 21, 5:57 PM CDTSpecial Marine WarningLIX63 min
Jun 21, 2:34 PM CDTSevere Thunderstorm WarningLIXPearl River26 min
Jun 21, 2:54 PM CDTSevere Thunderstorm WarningLIXHarrison36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.